Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map

Clinical Review Quiz

  Review Questions: Medication Errors Involving “L Insulins”

Lucy A. Levandoski, PA-C, and Martha M. Funnell, MSN, RN, CDE

Ms. Levandosi is clinical diabetes research coordinator, Washington Univeristy School of Medicine, St Louis, MO. Ms. Funnel is director for administration, Diabetes Research and Training Center, University of Michigan, Ann Arbor, MI.

The questions below are based on the article
Medication Errors Involving “L Insulins”.


Choose the single best answer for each question.


1. M.H., a 28-year-old woman with type 1 diabetes since age 15 years, was switched by her primary care physician from twice daily insulin lispro (Humalog; Eli Lilly, Indianapolis, IN) and NPH (neutral protamine Hagedorn) insulin to a regimen of premeal insulin lispro and 28 units of Lantus (insulin glargine; Aventis Pharmaceuticals Inc., Bridgewater, NJ) at bedtime. She took a prescription for Lantus to her local pharmacy immediately following her visit with her doctor and picked up the prescription later that day. The pharmacist mistakenly read the handwritten prescription as Lente instead of Lantus. The directions were “take as directed.” At 9 pm, M.H. administered 28 units of what she thought was Lantus. What is the most likely consequence of taking 28 units of lente insulin instead of 28 units of Lantus at bedtime?
  1. Diabetic ketoacidosis
  2. Nocturnal hyperglycemia
  3. Nocturnal hyperglycemia
  4. Normoglycemia until the following evening
  5. Postprandial hyperglycemia
Click here to compare your answer.

2. How does Lantus insulin differ from all other available intermediate and long-acting insulin preparations?

  1. It contains zinc to extend its duration of action
  2. It has a pH of 7.0
  3. It must be given at room temperature
  4. Its duration of action is enhanced by mixing it with an equal amount of rapid-acting insulin
Click here to compare your answer.


3. What classifies a medication as “high-alert” according to the Institute for Safe Medication Practices?

  1. It is administered by non-physician care providers
  2. It is a controlled substance
  3. It is given intravenously
  4. It has a narrow margin of safety
  5. It is self-administered
Click here to compare your answer.


4. C.B. is a 42-year-old lawyer in a demanding practice. He has had type 1 diabetes for many years. He has been on a regimen of pre-meal insulin lispro and Lantus insulin for the past 2 years. Despite a hectic lifestyle, his hemoglobin A1c levels are usually in the 5% to 6% range. His fasting glucose levels are generally between 70 mg/dL and 120 mg/dL. He always takes 40 units of Lantus in the morning because his schedule is too unpredictable in the evening. He rarely eats breakfast. He uses a pen to administer his pre-meal doses of insulin lispro while away from home but uses a vial and a syringe for his pre-meal doses at home. Recently, while driving to work, C.B. developed symptoms of hypoglycemia but felt he could delay treatment until he got to his office, where he could check his blood glucose level prior to treating his hypoglycemia. The next thing he remembers is waking up in an Emergency Department where he was taken after being found unresponsive in his car in the parking lot of a fast food restaurant. Emergency medical service personnel reported that his blood glucose level in the field was 23 mg/dL. What is the most likely explanation for this episode of severe hypoglycemia?
  1. Accidentally administering 40 units of insulin lispro instead of 40 units of Lantus
  2. Accidentally administering too much Lantus that morning
  3. Forgetting to eat breakfast that morning
  4. Not checking his blood glucose level before driving
  5. Taking his insulin lispro while in the car at the fast food restaurant before getting his breakfast
Click here to compare your answer.


5. Measures to reduce medication errors when prescribing insulin include all of the following EXCEPT:
  1. Avoid using “µ” for units
  2. Include detailed directions for use
  3. Make sure letter abbreviations for insulin are capitalized
  4. Use preprinted or typed prescriptions
  5. Write a separate prescription for each insulin
Click here to compare your answer.


6. What percentage of medication errors occur during the drug administration phase of the drug delivery process?
  1. 9%
  2. 14%
  3. 26%
  4. 49%
  5. 63%
Click here to compare your answer.




Click here to read more about Medication Errors Involving “L Insulins”
(Requires Adobe Acrobat Reader)







Check our archives to test your knowledge in other featured articles:

Clinical Review Quiz Archive



If you do not already have Acrobat Reader, simply click on the icon below, scroll down to the "Get the Free Acrobat Reader" heading and follow the instructions to install the program. Acrobat enables you to convert any document into an Adobe Portable Document Format (PDF) file for easy viewing.

Download Adobe Acrobat Reader


Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj